Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS San Diego, CA

January 11, 20054 counties in California

NWS San Diego, CA issued this flash flood warning at Jan 11, 2005, 10:00 AM PST for 4 counties in California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2005, 10:00 AM PST (18:00 UTC)
Expired
Jan 11, 2005, 2:00 PM PST
In force
4 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 48 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 111758 CCA
FFWSGX
CAC059-065-071-073-112200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PST TUE JAN 11 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHWEST CALIFORNIA         
  ORANGE COUNTY IN SOUTHWEST CALIFORNIA
  SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  
* UNTIL 200 PM PST

* AT 1000 AM PST...ISOLATED SHOWERS CONTINUED. 

MANY RIVERS...CREEKS AND STREAMS WILL RUN AT HIGH LEVLES AS RUNOFF 
FROM PREVIOUS HEAVY RAIN CONTINUES INTO THIS AFTERNOON. ADDITIONAL 
ISOLATED SHOWERS WILL CAUSE MUD SLIDES AND ROCK SLIDES. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3459 11755 3402 11766 3378 11800 3321 11735
      3255 11708 3266 11617 3378 11615 3437 11667

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 9:30 AM PST, 30 minutes earlier.

Area forecast discussion, Jan 11, 9:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST TUE JAN 11 2005

.SYNOPSIS...THE LAST IN A SERIES OF PACIFIC STORMS WILL MOVE INLAND
TODAY...BRINGING LOCALLY HEAVY SHOWERS. THERE WILL ALSO BE LOCAL
STRONG GUSTS WINDS...ESPECIALLY IN THE MOUNTAINS AND HIGH DESERTS.
THE SNOW LEVEL WILL LOWER TO NEAR 5000 FEET TODAY. FAIR AND WARMER
FOR THE REST OF THIS WEEK UNDER HIGH PRESSURE. WEAK UPPER LEVEL LOW
PRESSURE COULD BRING MORE CLOUDS AND COOLING EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...COLD FRONT MOVING THROUGH THIS MORNING HAS BEEN
CAUSING LOCAL HEAVY RAIN...MAINLY IN SAN COUNTY. HOWEVER...SCATTERED
SHOWERS AND HEAVY RUNOFF CONTINUES ACROSS THE ENTIRE AREA. THE 12Z
NKX SOUNDING WAS A LITTLE UNSTABLE WITH DEEP...MOIST...STRONG WLY
FLOW. INCREASING ONSHORE GRADIENTS.

COOL...MOIST...UNSTABLE FLOW WILL CONTINUE BEHIND THE FRONT. THIS
WILL CAUSE THE PRECIP TO BECOME MORE SHOWERY WITH A BETTER CHANCE OF
THUNDERSTORMS...FUNNEL CLOUDS AND WATERSPOUTS TODAY. COULD STILL GET
LOCAL HEAVY SHOWERS TODAY WITH THE SNOW LEVEL LOWERING TO NEAR 4500
FEET. GUSTY WINDS WILL ALSO CONTINUE TODAY...MAINLY IN THE MOUNTAINS
AND UPPER DESERTS. THE SHOWERS WILL TAPER OFF TONIGHT. CLEARING
SKIES WITH WET GROUND WILL RESULT IN RADIATIONAL FOG IN THE LOW
LYING AREAS TONIGHT AND AGAIN WED NIGHT. THE FOG WILL BE LOCALLY
DENSE. A LITTLE WARMER WED WITH MORE SUN IN DRY N FLOW.
OTHERWISE...UPPER RIDGE MOVING OVER THE W ALONG WITH WEAK OFFSHORE
FLOW WILL BRING FAIR WEATHER WITH WARMER DAYS THU AND FRI.

.LONG TERM...WEAKENING RIDGE SAT FOR CONTINUED FAIR WEATHER. WEAK
UPPER LOW SHOULD BRING MORE CLOUDS AND COOLING EARLY NEXT WEEK.
THERE COULD BE A SMALL CHANCE OF PRECIP FROM THIS UPPER
LOW...HOWEVER PROGS HAVE BEEN TOO INCONSISTENT TO INCLUDE PRECIP IN
THE FORECAST YET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 PM TODAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS AND WINTER WEATHER ADVISORY FOR THE SAN
DIEGO MOUNTAINS TODAY UNTIL 6 PM TODAY...SEE LAXWSWSGX.

WIND ADVISORY UNTIL 6 PM TODAY FOR THE HIGH DESERTS AND MOUNTAINS
BELOW THE SNOW LEVEL...SEE LAXNPWSGX.

FLOOD WARNING FOR THE SAN LUIS REY RIVER TONIGHT AND FLOOD WARNING
FOR THE SAN DIEGO RIVER UNTIL TONIGHT...SEE LAXFLWSGX.

FLASH FLOOD WATCH UNTIL TONIGHT FOR ALL ZONES...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

SMALL CRAFT ADVISORY THROUGH TONIGHT...SEE LAXCWFSGX.

&&

ATKIN
Hazardous weather outlook, Jan 10, 8:00 PM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PST MON JAN 10 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-121400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 PM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY...WITH HEAVIEST
MOVING THROUGH THIS MORNING. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TODAY AND TONIGHT.

WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

WIND ADVISORY FOR THE HIGH DESERTS AND MOUNTAINS UNTIL 6 PM
TODAY...SEE LAXNPWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXFLSSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY..

MARINE WEATHER STATEMENT THROUGH WEDNESDAY FOR TIDAL OVERFLOW...SEE
LAXMWSSGX.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

ATKIN

In the hours before

Local storm report, Jan 11, 4:35 AM PST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
435 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLASH FLOOD      FOREST FALLS            34.10N 117.46W
01/11/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD SLIDE HAS CLOSED SR38.

&&

ECC
Local storm report, Jan 11, 7:15 AM PST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     FLOOD            EL CAJON                32.80N 116.96W
01/11/2005                   SAN DIEGO          CA   CO-OP OBSERVER

            HEAVY RAIN WESTEND OF EL CAJON...ROAD FLOODED 2 LANE
            WESTBOUND I-8 NEAR WEST MAIN STREET EXIT.

0642 AM     FLOOD            SAN DIEGO               32.72N 117.16W
01/11/2005                   SAN DIEGO          CA   CO-OP OBSERVER

            HARBISON CANYON RD AT GALLOWAY RD, 50 YARDS NORTH OF THE
            INTERSECTION ON THE HARBISON CANYON SIDE, ROAD IS
            FLOODED.

&&

SWASON
Local storm report, Jan 11, 8:01 AM PST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
801 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG SAN DIEGO               32.72N 117.16W
01/11/2005                   SAN DIEGO          CA   NEWSPAPER

            *** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
            STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
            PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
            TREE FALL.

&&

HORTON
Local storm report, Jan 11, 8:04 AM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
804 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG SAN DIEGO               32.72N 117.16W
01/11/2005                   SAN DIEGO          CA   NEWSPAPER

            *** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
            STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
            PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
            TREE FALL.

&&

HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 11:05 PM PSTFlash Flood WarningSGXSan Bernardino6 hr
Jan 11, 12:40 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego6 hr
Jan 11, 6:24 AM PSTFlash Flood WarningSGXRiverside, San Bernardino, San Diego4 hr
Jan 11, 6:34 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.